MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW PI PICC 2L 5FRX40CM W/80CM HYDRO NIT SWG; CATHETER, INTRAVASCULAR, THER

ARROW INTERNATIONAL LLC ARROW PI PICC 2L 5FRX40CM W/80CM HYDRO NIT SWG; CATHETER, INTRAVASCULAR, THER
Catalog Number PR-34052-HPHNM
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Extravasation (1842)
Date of Event 07/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Qn#(b)(4).
 
Event or Problem Description
It was reported that: "the picc ruptured during a ct with contrast injection, the picc had been aspirating and flushing with no problems prior and the flush pre contrast injection was ok, picc had been insitu for 11days prior to the ct.Contrast extravasation into tissue in arm and treated with contrast extravasation protocol, ice, elevate, continued monitoring.Picc not replaced as tpn had ceased, the ct was a follow up scan, ct was repeated the next day with pivc.Saline pre injection via injector was ok, contrast injector setting psi limit was 246 psi and 2.2mls/sec, the picc got to 246 psi at 1.8mls/sec.It was the distal (pink lumen).The patient was reported as fine post the incident.".
 
Event or Problem Description
It was reported that: "the picc ruptured during a ct with contrast injection, the picc had been aspirating and flushing with no problems prior and the flush pre-contrast injection was ok, picc had been insitu for 11days prior to the ct.Contrast extravasation into tissue in arm and treated with contrast extravasation protocol, ice, elevate, continued monitoring.Picc not replaced as tpn had ceased, the ct was a follow up scan, ct was repeated the next day with pivc.Saline pre injection via injector was ok, contrast injector setting psi limit was 246 psi and 2.2mls/sec, the picc got to 246 psi at 1.8mls/sec.It was the distal (pink lumen).The patient was reported as fine post the incident.".
 
Additional Manufacturer Narrative
(b)(4).The customer returned one, 2-lumen picc for analysis.Signs of use in the form of biological material were observed.Visual analysis revealed that the catheter body was ruptured towards the juncture hub.Microscopic examination confirmed the damage and revealed that the appearance of the rupture were consistent with a pressure related break.Deformation or slight stretching of the catheter body was also noted directly adjacent to the tear, which, in combination with the catheter hole, is consistent with the appearance of over pressuring within the catheter.No damage or anomalies were observed with either of the extension lines.During functional testing, an occlusion of biological material was observed within the catheter body.The hole in the catheter body measured 76-79 mm from the juncture hub.The catheter body total length measured 15 15/16", which is within the specification limits of 15 5/8"-16 1/8" per catheter product drawing.The catheter outer diameter measured 0.0705", which is within the specification limits of 0.0705"-0.0710" per catheter extrusion product drawing.The catheter was functionally tested per the instructions-for-use (ifu) provided with this kit which instructs the user, "flush each lumen with sterile normal saline for injection to establish patency and prime lumen(s)." the catheter extension lines were individually flushed using a lab inventory syringe.The proximal extension line flushed as intended without leaks or blockages observed.The distal extension line was flushed, and a leak was observed from only the rupture hole.A long pin gage was threaded through the distal lumen of the picc catheter to check for signs of an occlusion past the point of rupture.Biological material was observed within the distal lumen of the catheter body which had formed an occlusion.The customer stated, "saline pre injection via injector was ok, contrast injector setting psi limit was 246 psi and 2.2mls/sec, the picc got to 246 psi at 1.8mls/sec.It was the distal (pink lumen)." the pressure injectable information card provided with this kit informs the user that for catheters of this type, a maximum of 5 ml/sec is acceptable and the maximum injection pressure setting is 300 psi , which indicates that the customer used an injection speed and pressure as instructed.R & d was contacted as a part of this complaint investigation.They stated a thrombus or blockage present at the distal tip of the catheter can cause an occlusion that could lead to a rupture.A device history record review was performed, and there was one potential finding.The ifu provided with this kit instructs the user, "use only lumen(s) labeled "pressure injectable" for pressure injection to reduce risk of catheter failure and/or patient complications.Refer to the arrow pressure injection information label for pressure injection information.Refer to the product specific labeling for the maximum pressure injection flow rate for the specific lumen being used for pressure injection." the report of a ruptured catheter was confirmed through complaint investigation of the returned sample.Visual analysis revealed that the catheter body was ruptured towards the juncture hub.The appearance of the hole is consistent with damage due to over pressurization within the catheter.During functional testing , an occlusion of biological material was observed within the distal lumen of the catheter body.Comments from r & d state that an occlusion within the catheter body could contribute to a rupture.Based on the customer report, the sample received, and the comments from r & d, unintentional use error (occlusion leading to over pressurization) caused or contributed to this event.Teleflex will continue to monitor and trend for reports of this nature.

Brand Name
ARROW PI PICC 2L 5FRX40CM W/80CM HYDRO NIT SWG
Common Device Name
CATHETER, INTRAVASCULAR, THER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key20062923
Report Number9680794-2024-00809
Device Sequence Number18102807
Product Code LJS
UDI-Device Identifier00801902100979
UDI-Public(01)00801902100979(11)230619(17)250531(10)33F23C0667(21)
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K113277
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Catalogue NumberPR-34052-HPHNM
Device Lot Number33F23C0667
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2024
Supplement Date Received by Manufacturer09/03/2024
Initial Report FDA Received Date08/26/2024
Supplement Report FDA Received Date09/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED.; NOT REPORTED.
Patient SexUnknown